Have just seen a lovely endo. this week who has ordered lots of tests BUT

by my symptoms he said he thought I was over medicated, some days I have bad anxiety, palpitations, fast pulse rate.

Whilst I was at the appt. my pulse was 120 he said it should not be over 100 therefore said I could be over medicated.

I explained I am still really tired, do not sleep well, constipated although do get loose once every couple of weeks for a day.

Tingling and numbness in hands and feet and numb spots on face.

He has ordered a nerve test for my hands (do not know the name of it)

a 24 hours urine adrenal test (to check if the anxiety, fast pulse and palpitations are caused by this)

A bone density scan because my TSH is suppressed

and an appt. at the sleep clinic, he decided to arrange this after he asked my husband if I snore, which I do badly.

He was a lovely man and said he wanted to help me get better but then discharged me and said he would write to me with the results of the tests.

I have just rang for my blood results which are

TSH 0.11 range 0.35 - 4.70

T4 13 range 7.8 - 21.00

T3 5.1 range 3.8 - 6.0

Feb. 2014

TSH 0.10

T4 14

T3 4.4 same ranges

I am currently taking levo 100/125mcg alternatively

and was taking the same before the Feb. results.

My T3 has gone up but not T4

Since Feb. I have been taking B12 B complex Vit C Vit D and iron.

My ferritin level in Feb was 65 range 15 - 300

B12 level 394 range 180 - 1130

Folate 9.0 no range

Vit D 71.5 range 50 - 125

Could anyone please advise if I should carry on with the same dose of levo, decrease it or increase it until I have all these other test.

Thank you browny

18 Replies

  • I wouldn't think you are over-medicated. Your FT4 is low and your FT3 is well in range. I'd wonder if you are showing symptoms of Vit B12 deficiency? Your B12 is low and I think tingling hands and feet are a classic symptom.

    Have you considered taking a thyroid support formula in addition to your thyroxine? I was recently put on Nutri's thyro-complex. For me it's been a magic pill, although the doctor who suggested it did say to me a couple of days ago that it doesn't work such magic for most people who take it.

  • Hi rosetrees

    I did not know you could take the Nutri thyroid-complex with levo. I will look into it. Do you take levo also?

    I am taking about 2000 iu of B12 daily I wonder if I need more.

    Thank you for your reply.

  • Browny, up your B12 to 5,000mcg-10,000mcg daily for a month and see whether that improves the tingling and numbness. You won't overdose as any excess will be excreted but you should also take a B complex to keep everything in balance.

  • Hi browny. I take 50mcg levo, 3 x nutri thyroid and 2 x thyro complex. Plus several adrenal support meds.

  • Thank you

  • Browny, how peculiar to say you may be over medicated but not suggest you decrease your dose. You could reduce to 100mcg daily and see whether that reduces your anxiety, palps and pulse rate but it is likely to reduce your FT4 and FT3 too, and won't help your fatigue. I wouldn't make any radical dose changes until you have the results of the adrenal stress test. I experienced many of the symptoms you describe (plus some) on T4 monotherapy and needed T3 to calm the T4 effects and improve my low FT3.

  • Many thanks Clutter,

    Yes I will increase my B12

    I think the endo. was waiting for the results of my blood tests before deciding if I should decrease the levo. He is away now for a week so he will write to my G.P. on his return.

    I don't understand how my T3 has improved but not T4

    I have had the saliva adrenal test done which showed I had above range cortisol on the morning sample all others were in range. I did show the endo. the results but he did not say anything about it.

    I have to be grateful he is doing some tests as the last endo. I saw just said "It is not your thyroid causing your symptoms" and when my husband asked "what is it then" he said "I don't know" and discharged me.

  • I would wait till all your tests are done but am apt to agree with the other comments that you aren't over-medicated.

    If you supplement with B12 it has to be methylcobalamin and not cyanocobalamin and if supplementing with Vitamin D you should also supplement with Magnesium. I read this report today. Excerpt:

    Why it is essential to take Magnesium with vitamin D

    clipped from Carolyn Dean MD ND Oct 2012

    Magnesium is required to transform Vitamin D from its storage form to its active form.

    That means if you take the extremely high doses that allopathic doctors are now recommending you can plummet into magnesium deficiency and not know what the heck is happening.

    In general, I don’t recommend more than 1,000-2,000 iu of Vitamin D daily for this reason.

    And never take Vitamin D without magnesium.


    I will mention that when I was on levothyroxine I always had palpitations/fast pulse. Sometimes we can be sensitive to fillers/binders in some meds.

  • Many thanks shaws,

    I did not know about taking magnesium with Vit D

    I have actually got some but have not got round to taking it yet, I will start now. I do take 6000iu.

    Vit D daily so will cut it back and add the magnesium.

    The B12 I take is methylcobalamin.

    Just had a quick look at the link,

    I wonder now if low magnesium is causing the anxiety and pals.

    I will read the link in more depth this evening.

    thank you browny

  • If magnesium can have a laxative effect, so you reduce dose accordingly. You can also get the benefit by putting epsom salts in the bath.


    My pulse used to be around 120 bpm too. It would come down but it could shoot up again without warning.

  • Hi shaws

    Yes my pulse rate seems to also go up for no reason, I do not think I am over medicated.

    The endo. did say if all the other test come back O.K. then he would refer me to a cardiologist to check it out.

    I am hoping if I take the magnesium it may calm the heart rate down.

  • Browny, Shaws makes a good point about sensitivity to fillers/binders. Try taking an antihistamine an hour before you take levothyroxine. If it relieves your symptoms it will 'prove' a sensitivity to fillers and you could ask for liquid thyroxine to be prescribed.

  • Hi Clutter, I did not take my levo on the morning I went for the endo. appt. in case I had bloods taken

    and the palps. and fast pulse was worse than ever.

    I thought it was because I was anxious about the consultation but endo. said 20 mins into consultation my pulse should have settled down by then.

  • Hi browny. Glad your Endo visit went reasonably well. I had a similar happening at mine the other week, my BP and HR very elevated. I explained that probably white coT syndrome as I am petrified of hospitals plus I had a hacking cough so I thought the medicine for that may be wasn't helping. I did find so low BP readings in the pile of results I took along. I was sent, amongst other things for a 12 lead ECG as my TSH is suppressed so checking for arrhythmias. ECG was fine but they worried about HR so I repeated why I suspected it could be and after I got a second opinion I was allowed to leave. One of the joys awaiting me is a day on the endocrin ward looking at adrenals so I expect other observations may pop up again there. When I got his report that he sent to my GP it reads as though the last Endo I saw thinks I've never had a thyroid problem, may be if he'd asked about it it how I was he might have got a few hints!

  • Hi

    I have just sent you a PM

  • Congratulations you have just earned your doctor a load of money!! (They get paid for every test and every time they send you to see a consultant). TSH is useless in monitoring thyroid, blood tests do not tell you whether you are converting T4 to T3 or whether ANYTHING is working!!

  • Regarding your pulse rate, it might be instructive to take it first thing in the morning when you're still laying down in bed; you can get an app for your smartphone (if you have one) that uses the phone's camera to measure the pulse rate. I use the runtastic one and it's pretty accurate. Then get up and stay standing up for fifteen minutes: measure your pulse rate at five, ten and fifteen minutes after rising. If your pulse rate climbs by 30 bpm and stays there for a while (up to fifteen minutes) then it might be that you have something called Postural Orthostatic Tachycardia Syndrome (or POTS for short). This causes the heart rate to rise quickly and stay there as your heart tries to get the blood to flow from your lower limbs to your brain; low blood pressure makes this difficult, hence the elevated heart rate. It should slow down once you've stopped standing, within a few minutes.

    You may also have 'white coat syndrome', which causes a person's blood pressure and heart rate to rise when they're in a medical setting. You'd be surprised how often it occurs! This is why I recommend you test your own heart rate before you get out of bed in the morning (even better, do it if you wake up in the middle of the night because your body won't have pumped out lots of lovely 'get up!' adrenaline which can mess with the result).

  • Hi

    Many thanks for your reply, I do not have a Smartphone but do have a Blood Pressure Monitor that also measures the pulse so I could use this in a morning. My BP generally is on the high side in a morning and I take meds. for this.

    I do definitely have white coat syndrome but my pulse can go high other times and it is usually more in a morning after breakfast.

You may also like...